Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 30, NWS Midland/Odessa, TX

May 26, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 26, 2011, 3:05 AM MDT for Eddy County, New Mexico. It took effect at May 27, 2011, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 26, 2011, 3:05 AM MDT (09:05 UTC)
In effect from
May 27, 2011, 12:00 PM MDT
Expired
May 28, 2011, 12:00 AM MDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6209 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WWUS74 KMAF 260905
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CDT THU MAY 26 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

..A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVING ACROSS THE ROCKY
MOUNTAINS AND UPPER MIDWEST FRIDAY.  STRONG WINDS ASSOCIATED WITH
THIS SYSTEM WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS FRIDAY
AFTERNOON AND EVENING.

NMZ027-TXZ258-262100-
/O.NEW.KMAF.HW.A.0030.110527T1800Z-110528T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
305 AM MDT THU MAY 26 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING.  

* TIMING...FRIDAY AFTERNOON AND EVENING.

* WINDS...SOUTHWEST 35 TO 45 WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

44
1 follow-up statement
366 
WWUS74 KMAF 261921
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT THU MAY 26 2011

...HIGH WIND WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR THE GUADALUPE MOUNTAINS...

..A UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE ROCKY
MOUNTAINS AND UPPER MIDWEST FRIDAY. STRONG WINDS ASSOCIATED WITH
THIS SYSTEM WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS FRIDAY
AFTERNOON AND EVENING...ESPECIALLY THE MORE TOPOGRAPHICALLY
FAVORED AREAS.

NMZ027-TXZ258-271115-
/O.CON.KMAF.HW.A.0030.110527T1800Z-110528T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
121 PM MDT THU MAY 26 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

* TIMING...FRIDAY AFTERNOON AND EVENING.

* WINDS...SOUTHWEST 30 TO 40 WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS AND MAY RESULT IN EXTREME TURBULENCE IN AND
  AROUND THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 26, 2:26 AM MDT, 39 minutes earlier.

Area forecast discussion, May 26, 2:26 AM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 AM CDT THU MAY 26 2011

.DISCUSSION...

WV IMAGERY SHOWS NW FLOW ALOFT PRESIDING OVER A
MILD...DRY...POST-FRONTAL AMS.  OUT WEST...A NEGATIVELY-TILTED UPPER
TROUGH OVER THE PAC NW WILL PUSH ACROSS THE NRN CONUS TODAY...AND IS
FCST TO INDUCE A LEESIDE TROUGH OVER ALONG THE FRONT RANGE THIS
AFTERNOON.  THIS SHOULD VEER EASTERLY SFC FLOW TO THE S-SW...FOR
MARGINAL RED FLAG CONDITIONS IN THE GUADALUPES...BUT 20FT WINDS
SHOULD REMAIN BELOW CRITICAL CRITERIA ELSEWHERE.  SFC TROUGH SHOULD
SETTLE INTO THE TEXAS PANHANDLE FRIDAY AFTERNOON UNDER ZONAL FLOW
ALOFT...WITH THE THERMAL RIDGE SHIFTING FURTHER EAST INTO
TEXAS...FOR A CONSIDERABLE WARMUP.  MODELS CONTINUE ADVERTISING H85
TEMPS OF 30C OR BETTER...FOR TRIPLE DIGIT TEMPS EXPECTED OVER MUCH
OF THE FA FRIDAY AND SATURDAY.  THIS SHOULD RESULT IN A CONTINUED
FIRE WX THREAT IN THE GUADALUPES AND ADJACENT AREAS...ALTHOUGH HOW
FAR OUT ONTO THE PLAINS REMAINS UNCERTAIN ATTM.  THUS...A FIRE WX
WATCH SHOULD SUFFICE FOR NOW.  IN ADDITION...SW WINDS IN THE
GUADALUPES WILL APPROACH HIGH WIND WARNING CRITERIA FRIDAY
AFTERNOON/EVENING...AND WE/VE ISSUED A WATCH FOR THERE AS WELL.

OTHERWISE...A SECOND UPPER TROUGH WILL ENTER THE PAC NW
SATURDAY...RESULTING IN INCREASING SW FLOW ALOFT AND WINDY
CONDITIONS THRU MEMORIAL DAY AS ANOTHER LEESIDE TROUGH DEVELOPS.
ALTHOUGH THE THERMAL RIDGE IS STILL FCST TO SHIFT BACK OUT WEST
SUNDAY AND REMAIN THERE THRU THE EXTENDED...CRITICAL FIRE WX
CONDITIONS WILL LIKELY PERSIST EACH DAY THRU MEMORIAL DAY...AT LEAST
OUT WEST.  SATURDAY NIGHT...RETURN FLOW BEGINS PUSHING THE DRYLINE
WEST AS AN ELONGATED RIDGE BEGINS BUILDING IN FROM THE GULF
COAST...W/THE DRYLINE FCST TO CLEAR THE WESTERN ZONES BY 12Z
TUESDAY.  THIS SHOULD BRING RH/S UP ENOUGH IN THE EXTENDED TO
ALLEVIATE CRITICAL FIRE WX CONCERNS.  W/THE THETA-E RIDGE OUT
WEST...MODELS CONTINUE TO HINT AT CONVECTION DEVELOPING ON THE
PERIPHERY OF THE RIDGE BEGINNING MONDAY NIGHT...FOR ISOLATED CHANCES
OF RAIN EACH DAY THRU WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              91  71 102  70  /   0  10   0  10
CARLSBAD NM                95  61 102  67  /   0  10   0  10
DRYDEN TX                  94  74 106  73  /  10   0   0  10
FORT STOCKTON TX           96  71 103  70  /   0   0   0  10
GUADALUPE PASS TX          90  66  93  66  /   0   0   0   0
HOBBS NM                   91  60  99  64  /   0  10   0  10
MARFA TX                   89  47  95  52  /   0   0   0   0
MIDLAND INTL AIRPORT TX    92  69 103  64  /   0   0   0  10
ODESSA TX                  93  71 103  70  /   0   0   0  10
WINK TX                    96  62 108  64  /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

10/44
Hazardous weather outlook, May 25, 1:06 PM MDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT WED MAY 25 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
206 PM CDT WED MAY 25 2011 /106 PM MDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MARGINALLY CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS AND MUCH OF WEST TEXAS THROUGH THE
REST OF THE AFTERNOON DUE TO NORTHWEST WINDS OF 15 TO 25 MPH AND
RELATIVE HUMIDITY BELOW 10 PERCENT ALONG VERY HIGH TO EXTREME
FIRE DANGER.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE THURSDAY IN THE GUADALUPE
MOUNTAINS AND INTO THIS WEEKEND FOR MOST PLACES...ESPECIALLY
SATURDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK FROM
SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH INTO
THE BIG BEND REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:19 AM MDTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more10 hr
May 26, 3:19 AM MDTRed Flag WarningMAF10 hr
May 26, 1:02 PM MDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more32 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.